Alert archive / Illinois / Severe Thunderstorm Warnings in 2026

Severe Thunderstorm Warning 2, NWS St. Louis, MO

January 8, 2026Bond County, Fayette County, Montgomery County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Jan 8, 2026, 8:04 PM CST for Bond County, Fayette County, Montgomery County, Illinois. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 8, 2026, 8:04 PM CST (02:04 UTC)
Expired
Jan 8, 2026, 8:31 PM CST
In force
27 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Tornado
Possible
Hail
0.0 in
Wind
60.0 mph

Counties Bond County, IL, Fayette County, IL, Montgomery County, IL

The radar

The Lincoln radar (KILX), 115 km from the middle of the area, began a volume at 02:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 2.1 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2026-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2026-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 703 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
567 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
703 m²/s²
0-3 km storm-relative helicity
843 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

786 
WUUS53 KLSX 090204
SVRLSX
ILC005-051-135-090245-
/O.NEW.KLSX.SV.W.0002.260109T0204Z-260109T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
804 PM CST Thu Jan 8 2026

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Northeastern Bond County in south central Illinois...
  Northwestern Fayette County in south central Illinois...
  Southeastern Montgomery County in south central Illinois...

* Until 845 PM CST.

* At 804 PM CST, a severe thunderstorm was located near Van
  Burensburg, or 12 miles southeast of Hillsboro, moving northeast at
  60 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Van Burensburg and Coffeen around 805 PM CST. Ramsey around 815 PM
  CST.

Other locations impacted by the severe thunderstorm include Fillmore,
Chapman, Bingham and Bayle City.

This includes the following State Parks...
Ramsey Lake State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter inside a well-built structure and stay away from
windows. This storm is capable of producing damaging winds.

Tornadoes can develop quickly from severe thunderstorms. Seek shelter
immediately in an interior room on the lowest floor of a well-built
structure.

&&

LAT...LON 3903 8944 3911 8946 3919 8933 3913 8929
      3922 8913 3922 8881 3919 8881 3895 8942
TIME...MOT...LOC 0203Z 231DEG 49KT 3908 8931

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Jaja
2 follow-up statements
372 
WWUS53 KLSX 090218
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
818 PM CST Thu Jan 8 2026

ILC005-090228-
/O.CAN.KLSX.SV.W.0002.000000T0000Z-260109T0245Z/
Bond IL-
818 PM CST Thu Jan 8 2026

...SEVERE THUNDERSTORM WARNING IS CANCELLED FOR NORTHEASTERN BOND
COUNTY...

The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

&&

LAT...LON 3903 8933 3913 8929 3922 8913 3922 8890
      3903 8925
TIME...MOT...LOC 0204Z 231DEG 49KT 3909 8929

$$


ILC051-135-090245-
/O.CON.KLSX.SV.W.0002.000000T0000Z-260109T0245Z/
Fayette IL-Montgomery IL-
818 PM CST Thu Jan 8 2026

...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CST FOR
NORTHWESTERN FAYETTE AND SOUTHEASTERN MONTGOMERY COUNTIES IN SOUTH
CENTRAL ILLINOIS...

At 818 PM CST, a severe thunderstorm was located near Ramsey, or 12
miles southeast of Nokomis, moving northeast at 60 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe thunderstorm will be near...
  Ramsey around 820 PM CST.

This includes the following State Parks...
Ramsey Lake State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter inside a well-built structure and stay away from
windows. This storm is capable of producing damaging winds.

Tornadoes can develop quickly from severe thunderstorms. Seek shelter
immediately in an interior room on the lowest floor of a well-built
structure.

&&

LAT...LON 3903 8933 3913 8929 3922 8913 3922 8890
      3903 8925
TIME...MOT...LOC 0204Z 231DEG 49KT 3909 8929

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Jaja
568 
WWUS53 KLSX 090231
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
831 PM CST Thu Jan 8 2026

ILC051-135-090241-
/O.CAN.KLSX.SV.W.0002.000000T0000Z-260109T0245Z/
Fayette IL-Montgomery IL-
831 PM CST Thu Jan 8 2026

...SEVERE THUNDERSTORM WARNING IS CANCELLED FOR NORTHWESTERN FAYETTE
AND SOUTHEASTERN MONTGOMERY COUNTIES IN SOUTH CENTRAL ILLINOIS...

The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

&&

LAT...LON 3903 8933 3913 8929 3922 8913 3922 8890
      3903 8925
TIME...MOT...LOC 0218Z 231DEG 49KT 3921 8909

$$

Jaja

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 8, 5:33 PM CST, 2 hours 31 minutes earlier. Its key messages:

  • There remains a limited potential for a brief tornado or two across mainly areas along and south of I-70 late this afternoon through the evening, but confidence is low overall. Sporadic damaging wind gusts are also possible.
  • Some some light rain may change over to snow briefly late Friday night through Saturday morning across northeast/central Missouri, confidence remains low that impactful accumulations will occur.
  • A sharp cooldown is expected this weekend, along with brisk west winds.
Area forecast discussion, Jan 8, 5:33 PM CST, 2 hours 31 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
533 PM CST Thu Jan 8 2026

.KEY MESSAGES...

- There remains a limited potential for a brief tornado or two
  across mainly areas along and south of I-70 late this afternoon
  through the evening, but confidence is low overall. Sporadic
  damaging wind gusts are also possible.

- Some some light rain may change over to snow briefly late Friday
  night through Saturday morning across northeast/central
  Missouri, confidence remains low that impactful accumulations
  will occur.

- A sharp cooldown is expected this weekend, along with brisk west
  winds.

&&

.SHORT TERM... (Through Late Friday Afternoon)
Issued at 128 PM CST Thu Jan 8 2026

The most pressing item of concern within this forecast period
continues to be the potential for isolated severe
showers/thunderstorms this afternoon through the evening, as there
remains a limited potential for brief tornadoes and/or occasional
damaging wind gusts. The bulk of this discussion will focus on
today's threat, with a shorter section focusing on the limited
potential for light snow accumulations tomorrow night and Saturday
morning.

As of 1 PM, all eyes are on the approach of a round of widespread
showers and a few sporadic thunderstorms, which is now encroaching
upon central Missouri. This activity is remnant from much more
robust convection that produced severe weather across central
Oklahoma earlier this morning, including a couple of likely
tornadoes. Fortunately, waning instability later in the morning has
caused this activity to gradually weaken, with a significant drop in
lightning activity and only a few stronger line segments moving
through the Springfield, MO area.

However, mesoanalysis and high resolution model guidance continues
to suggest that a strong low level jet will rapidly transport a warm
and moisture-rich airmass northeastward into our area this afternoon
and evening. This trend has resulted in a slight increase in
instability projections in high resolution model guidance over the
past several runs this morning, and while the amounts are still
marginal (250-750 J/kg MLCAPE) and mid-level lapse rates remain
poor thanks to some mid level subsidence, this is just enough
instability to be a concern for severe thunderstorms within this
very strongly sheared environment (55-70 kt effective bulk shear).
Meanwhile, we will also need to keep an eye on the potential for
clearing clouds and a resulting instability boost, although this
seems unlikely to occur ahead of the current shower activity in
our area, and moreso to our west and possibly into Central
Missouri later in the afternoon and early evening. More on that
later.

In any case, while our confidence remains relatively low that we
will get strong enough updrafts that are able to adequately tap into
the ample low level shear and helicity, there remains a concern for
a tornado or two associated with one or more QLCS's or low-topped
supercells across parts of our area from roughly 3 PM through 9 PM,
and possibly even a couple hours later if the strong warm/moist
advection persists. This also remains most likely across southeast
Missouri and southwest Illinois, but it wouldn't be a complete shock
to see this as far north as the I-70 corridor and STL metro area.
The primary driver of this is the abundant low-level shear (50-65kt
0-3km / 40-50kt 0-1km shear) and long, curved hodographs, which will
be more than sufficient for tornadoes if the resulting helicity can
be adequately stretched. Isolated damaging wind gusts also remain
possible, along with perhaps some small hail (less than 1/2 inch).
While the forward speed of this activity is likely to slow as it
becomes aligned more parallel to the mean flow, most of the initial
activity will exit the area to the east before midnight.

Just behind this initial activity, we will also need to watch for a
potential secondary development late in the evening, particularly if
stratus clears soon to our northwest and we can get a bit of extra
heating. CAMS have hinted at this to varying degrees, with some
developing robust convection just behind this initial line. However,
most suggest that this later activity would be weaker and within a
more stable, and less strongly sheared environment, so our
confidence is very low that it would pose a significant threat.

Finally, the cold front will slowly move southeast through the
night, and aside from a few straggling showers along the boundary
itself it should put an end to the bulk of our precipitation.
Meanwhile, gusty southerly winds during the day (15-25 mph with
gusts to 35) will veer to the west as the boundary moves through,
but likely will remain elevated through the night before turning to
the northwest and weakening considerably by tomorrow morning. Dry
conditions remain most likely tomorrow, with much cooler
temperatures in all areas aside from our far southeast in the
vicinity of the stalled front.

BRC

&&

.LONG TERM... (Friday night through Next Thursday)
Issued at 128 PM CST Thu Jan 8 2026

Overnight Friday, attention turns to the next approaching system,
which is more accurately described as the merger of two separate
systems - both a southern stream and northern stream shortwave -
into a larger trough. While the bulk of the resulting impacts from
such a dynamic evolution are likely to occur to our northeast across
the Great Lakes area, we do catch the early stages of this merger,
and we still expect a round of light, frontogenetically driven
precipitation to move through our area late Friday night through
Saturday.

While latest model guidance has shifted the precipitation slightly
farther south, it has not done so with temperatures, so our expected
impacts remain relatively unchanged, and generally minor. Surface
temperatures for our area remain a bit on the warm side, and so
while we will likely see a changeover to snow for a brief period in
parts of our area Saturday morning, the chance for impactful
accumulations on roadways remains quite low. 90th percentile amounts
(worst case) in0 ensemble guidance are only up to about 1/2 inch,
which is in line with previous forecasts. It should also be noted
that some of the higher-end forcing parameters (notably 500-700mb
omega) have reduced slightly, reducing our confidence in brief,
rate- driven accumulations, even though there are a few soundings
in deterministic models that maintain a saturated dendritic growth
zone for a brief period.

Otherwise, the primary story over the weekend remains the drop in
temperatures, which remains on track with afternoon highs generally
in the 30s to low 40s. Sunday also remains the coldest day of the
weekend. Breezy west winds will add a bit of bite to those
values also, although much of this will occur Saturday through
Sunday morning before weakening Sunday afternoon.

Temperatures remain likely to warm again briefly Monday and Tuesday,
with another cooling trend expected Wednesday onward. There are
some hints of light precipitation with a passing clipper system
Wednesday, but little can be said about its potential impact at
this stage.

BRC

&&

.AVIATION...  (For the 00z TAFs through 00z Friday Evening)
Issued at 518 PM CST Thu Jan 8 2026

The line of showers extending from west central Illinois through
eastern Missouri will move through the St. Louis metro TAFs
through 02Z bringing IFR conditions. There is a low chance of
thunderstorms with this line. A cold front will move through
UIN/COU/JEF between 03-08Z bringing a chance (PROB30) of showers.
Low clouds will move in behind this front that will bring MVFR
ceilings beginning at 03Z at UIN, and 04Z at COU/JEF, and 09Z at
the St. Louis area terminals. There will also be IFR ceilings late
tonight and early Friday. Winds will gust up to 25 knots through
tonight before decreasing on Friday.

Britt

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jan 8, 1:57 PM CST, 6 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
157 PM CST Thu Jan 8 2026

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-092000-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
157 PM CST Thu Jan 8 2026

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...This afternoon and tonight.

There is a low chance for thunderstorms late this afternoon and
tonight. A storm or two may become strong to severe, capable of brief
tornadoes and damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

19

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 8, 7:40 PM CSTSevere Thunderstorm WarningLSXFayette, Montgomery39 min
Jan 8, 9:42 PM CSTSevere Thunderstorm WarningLSXClinton, Randolph, Saint Clair, Washington35 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2026Every severe thunderstorm warning in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.